Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Denver/Boulder, CO

February 27, 2017Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Feb 27, 2017, 5:42 AM MST for Elbert County, Lincoln County, Colorado. It took effect at Feb 27, 2017, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 5:42 AM MST (12:42 UTC)
In effect from
Feb 27, 2017, 12:00 PM MST
Expired
Feb 27, 2017, 6:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 0.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2588 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WWUS85 KBOU 271242
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
542 AM MST Mon Feb 27 2017

.Warm and gusty winds and low relative humidity will produce
increased fire danger on the plains along and south of Interstate
70 today. Conditions will be worst south of a line from Burlington
to Colorado Springs. A Red Flag Warning has been issued for fire
weather zone 247, including southern Lincoln county and southeast
Elbert county, for this afternoon. Fire danger will improve 
during the evening with falling temperatures, however it will
remain windy through the evening so any fires that do start may
remain troublesome.

COZ241-246-271345-
/O.CAN.KBOU.FW.A.0004.170227T1900Z-170228T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
542 AM MST Mon Feb 27 2017

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 214 AND 246...

The National Weather Service in Denver has cancelled the Fire
Weather Watch.

It will be warm and windy today, but humidities are expected to
remain near or above 20 percent.

$$

COZ247-272300-
/O.UPG.KBOU.FW.A.0004.170227T1900Z-170228T0100Z/
/O.NEW.KBOU.FW.W.0006.170227T1900Z-170228T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
542 AM MST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
247 INCLUDING SOUTHERN LINCOLN AND SOUTHEAST ELBERT COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
from noon today to 6 PM MST this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zone 247.

* Timing...From 12 noon MST to 6 PM MST Monday afternoon.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 15 percent.

* Impacts...Dry grasses and small brush may ignite easily and 
  spread rapidly with the warm, dry and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now....or will shortly. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

Gimmestad
2 follow-up statements
130 
WWUS85 KBOU 271916
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1216 PM MST Mon Feb 27 2017

.Warm and gusty winds and low relative humidity will produce
increased fire danger on the plains along and south of Interstate
70 this afternoon.  A Red Flag Warning has been issued for fire 
weather zones 246 and 247, including now all of Lincoln county and
Eastern Elbert county. Fire danger will improve during the 
evening with falling temperatures, however it will remain windy 
through the evening so any fires that do start may remain 
troublesome.

COZ246-280100-
/O.EXA.KBOU.FW.W.0006.000000T0000Z-170228T0100Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
1216 PM MST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR NORTHERN LINCOLN AND 
EASTERN ELBERT COUNTIES. 

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
until 6 PM MST this evening.

* Affected Area...Fire Weather Zone 246.

* Timing...From 12 noon MST to 6 PM MST Monday afternoon.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 10 percent.

* Impacts...Dry grasses and small brush may ignite easily and 
  spread rapidly with the warm, dry and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ247-280100-
/O.CON.KBOU.FW.W.0006.000000T0000Z-170228T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1216 PM MST Mon Feb 27 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
247 INCLUDING SOUTHERN LINCOLN AND SOUTHEAST ELBERT COUNTIES...

* Affected Area...Fire Weather Zone 247.

* Timing...From 12 noon MST to 6 PM MST Monday afternoon.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 10 percent.

* Impacts...Dry grasses and small brush may ignite easily and 
  spread rapidly with the warm, dry and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
164 
WWUS85 KBOU 280102
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
602 PM MST Mon Feb 27 2017

COZ246-247-280215-
/O.EXP.KBOU.FW.W.0006.000000T0000Z-170228T0100Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
602 PM MST Mon Feb 27 2017

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR NORTHERN LINCOLN AND EASTERN ELBERT COUNTIES. 

* AFFECTED AREA...FIRE WEATHER ZONE 246.
 
* TIMING...FROM 12 NOON MST TO 6 PM MST MONDAY AFTERNOON.
  
* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.
 
* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT. 

* IMPACTS...DRY GRASSES AND SMALL BRUSH MAY IGNITE EASILY AND 
SPREAD RAPIDLY WITH THE WARM, DRY AND GUSTY WINDS. 


THE WEATHER CONDITIONS THAT PROMPTED THE WARNING HAVE SUBSIDED
WITH RELATIVE HUMIDITY VALUES INCREASING. WINDS WILL CONTINUE TO
GUST OVER THE NEXT FEW HOURS SO IT IS STILL ADVISED TO STAY AWAY
FROM BURNING DUE TO CONTINUED DRY FUELS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 27, 5:29 AM MST, 13 minutes earlier.

Area forecast discussion, Feb 27, 5:29 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
529 AM MST Mon Feb 27 2017

.SHORT TERM...(Today and tonight)
Issued at 529 AM MST Mon Feb 27 2017

There are some issues with the incoming trough. We have been
expecting a shallow moisture layer coming into the mountains to
deepen today and produce snow that peaks with the trough passage
this evening. In the real world there are lots of holes in the
cloud cover upstream and ceilings are still above mountain top
level all the way back into utah. Salt Lake City and Evanston just
started to snow, but that moisture is headed into Wyoming and it
appears to be drier at low levels further south. Cooling aloft and
destabilization is still way back in Nevada, and the south edge of
this is also about 100 miles further north versus what the models
were showing yesterday. Upshot of all of this is that there will
not be much snow today, and it appears that we will remain in a
relatively dry slot between the cold advection showers to our
north and the developing jet-related precipitation to our south.
There will be some snow out of the marginal shallow cloud layer,
with some increase in the afternoon and evening as lift increases.
However at this point we expect the significant snow to be limited
to areas north of Rabbit Ears Pass and Rocky Mountain National
Park.

For the plains the issue of the day is fire weather. See the
discussion below for details. Overall little change to the
forecast here, added a little more wind in the late afternoon and
early evening per the latest guidance, but it will still be
strongest along and south of Interstate 70. Forecast temperatures
look good.

.LONG TERM...(Tuesday through Sunday)
Issued at 529 AM MST Mon Feb 27 2017

The next system looking more progressive in its timing. Spatial
cross-sections not as generous in the mountain regarding the
moisture but still should see light to moderate snowfall in the
high country through Tuesday night. Weak to moderate mid level qg
ascent across southern CO through 18z Tuesday, then decreasing in
the aftn. Best chc for snowfall will late Tuesday aftn/early
evening. Best potential for snow will be south and southeast of
Denver qpf is limited there as well. Moderate qg descent is
progged to develop Tuesday night continue on Wednesday. Spatial
cross sections indicate bora winds developing 03z-15z Wednesday.
Best downward transport will be behind the mid level trough axis
Tuesday evening when mid level cold air advection moves across
the cwa. Mid level lapse rates in the 7-8c/km range at that time.
There could be a brief period of decent convective snowfall around
00z but it should be quite brief. Thursday through Sunday will be
dry and warmer with a ridge of high pressure becoming the main
influence. The mdls indicate the next potential system could bring
a chance of snow to the mountains Sunday aftn, but the northeast
plains should remain dry and mild until Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 529 AM MST Mon Feb 27 2017

VFR through tonight. Southwest winds will increase around 19z with
gusts in the 20 to 30 knot range. The winds will continue into the
evening, probably becoming westerly around 06z.

&&

.FIRE WEATHER...
Issued at 529 AM MST Mon Feb 27 2017

Southwest winds will increase during the day today, especially
south of Interstate 70. This will also be the area with the driest
air. While it will be warm, dry, and windy from Denver east across
the plains, Red Flag Conditions are only expected to be met south
of a line from about Burlington to Colorado Springs. Therefore,
the Fire Weather Watch has been cancelled in for areas further
north and a Red Flag Warning has been issued for fire weather zone
247, which includes southern Lincoln and southeast Elbert
counties. Humidities will probably still be marginal in this area
but there will be plenty of wind. While humidities will rise in
the evening, it will remain windy so if there are fire starts
conditions may remain difficult through the evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag warning from noon until 6 PM MST for COZ247.

&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
FIRE WEATHER...Gimmestad
Hazardous weather outlook, Feb 26, 10:26 AM MST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1026 AM MST Sun Feb 26 2017

COZ030>051-271730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1026 AM MST Sun Feb 26 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

Winds will increase this afternoon on the mountain ridges and
high passes and become even stronger overnight in advance of a
storm system swinging down from the Pacific Northwest. West winds
of 25 to 40 mph will become common, with gusts to around 55 mph
up around timberline overnight. This will produce wind chills of
10 below to 30 below zero, as well as areas of blowing snow.
Furthermore, the northern mountain ranges could see light snow
developing late tonight. Otherwise cool temperatures, light winds
and mostly clear skies will prevail at lower elevations today and
tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The next storm system will bring snow to the mountains Monday
through Tuesday evening. Areas along and west of the Continental
could receive 4 to 10 inches through late Tuesday, with the
highest amounts along west facing slopes. Gusty west winds on the
higher passes may also produce areas of blowing and drifting
snow.

There will also be a chance of rain and snow in the foothills and
on the plains of northeast Colorado late Monday into Tuesday
night, with the best chance of any measurable snow expected to
occur south and southeast of Denver late Tuesday into Tuesday
evening. Dry and warmer weather will then return to the outlook
area by late in the week as high pressure builds into the region
from the west.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

baker/entrekin

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.